Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 90, NWS Houston/Galveston, TX

May 11, 2012Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 11, 2012, 5:09 PM CDT for Austin County, Colorado County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2012, 5:09 PM CDT (22:09 UTC)
Expired
May 11, 2012, 5:28 PM CDT
In force
19 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 120 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS54 KHGX 112209
SVRHGX

TXC015-089-112300-
/O.NEW.KHGX.SV.W.0090.120511T2209Z-120511T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
509 PM CDT FRI MAY 11 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUSTIN COUNTY IN  TEXAS...
  NORTHEASTERN COLORADO COUNTY IN  TEXAS...

* UNTIL 600 PM CDT

* AT 501 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 
  MILES EAST OF COLUMBUS...AND MOVING EAST AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SEALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 2996 9617 2966 9607 2960 9642 2977 9648
TIME...MOT...LOC 2201Z 258DEG 14KT 2969 9641 

$$
1 follow-up statement
115 
WWUS54 KHGX 112228
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 PM CDT FRI MAY 11 2012

TXC015-089-112310-
/O.CAN.KHGX.SV.W.0090.000000T0000Z-120511T2300Z/
COLORADO TX-AUSTIN TX-
528 PM CDT FRI MAY 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLORADO AND 
AUSTIN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL 
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2996 9617 2966 9607 2960 9642 2977 9648
TIME...MOT...LOC 2228Z 258DEG 14KT 2969 9641 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:27 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 11, 3:27 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
327 PM CDT FRI MAY 11 2012

.DISCUSSION...
UPPER LEVEL LOW OVER N TX ON WATER VAPOR IMAGERY SHOULD SLOWLY
MOVE EAST TONIGHT AND TOMORROW. SFC ANALYSIS HAS WEAK AREA OF LOW
PRESSURE PARTIALLY STACKED UNDER THE UPPER LOW. DAY TIME HEATING
WITH LIFT FROM THE UPPER LOW HAS SUPPORTED THUNDERSTORM ACTIVITY
OVER N TX AND THE DFW METROPLEX. AREA RADAR SHOWS ISO ACTIVITY
FROM WACO TO COLLEGE STATION. POSSIBLE THAT ACTIVITY MAY BECOME
MORE SCT THIS EVENING OVER NORTHERN PORTIONS OF SE TX BUT LAST
NIGHT'S BOW ECHO HAS REALLY STABILIZED THE ATMOSPHERE. MOISTURE
RECOVERY IS JUST NOT QUITE ENOUGH TO SUPPORT MORE WIDESPREAD
ACTIVITY AT THE MOMENT. SFC DEWPOINTS HAVE RECOVERED INTO THE
UPPER 60S ALONG THE COAST AND MID 60S INLAND. STILL ENOUGH TO
SUPPORT SOME ACTIVITY SO WILL LEAVE 40/50 POPS IN THE FORECAST
THROUGH THE NIGHT. RAIN CHANCES DECREASE TOMORROW AS THE UPPER LOW
MOVES EAST AND EXPECT SUNDAY TO BE DRY.

UPPER LEVEL PATTERN LOOKS TO BE PROGRESSIVE THROUGH NEXT WEEK.
SHORT WAVE TROUGH CURRENTLY OVER THE PAC NW SHOULD DROP INTO THE S
ROCKIES BY MON MORNING. SHORTWAVE SHOULD MOVE INTO SE TX MON NIGHT
INTO TUE MORNING. THERE MAY BE ENOUGH MOISTURE FOR A FEW SHOWERS
AND ISO STORMS. WILL KEEP POPS IN THE 20/30 PERCENT RANGE
GENERALLY FOR TUE MORNING. SYSTEM PASSES THROUGH BY LATE TUE WITH
N TO NW FLOW ALOFT FOR MID WEEK. OVERALL THE PATTERN SHOULD
SUPPORT MAX/MIN TEMPS RIGHT AROUND CLIMO NORMS.

39

&&

.AVIATION...18Z TAF DISCUSSION.
MODELS CONTINUING TO ADVERTISE POTENTIAL SHRA/TSRA DEVELOPMENT
THIS AFTERNOON ACROSS PORTIONS OF SOUTHEAST TEXAS AS THE AIR MASS
RECOVERS FROM THE OVERNIGHT SQUALL LINE. FOR NOW...WILL CARRY ONLY
VCSH BEGINNING LATER THIS AFTERNOON AND KEEP VCSH GOING INTO THE
OVERNIGHT HOURS AS WE SEE HOW THINGS EVOLVE. WILL DO SOME AMENDING
AND ADD SOME VCTS WHEN IT LOOKS LIKE TSRA WILL DEVELOP. THERE IS
THE POTENTIAL FOR SOME MVFR CEILINGS AND FOG TO DEVELOP OVERNIGHT
TOO. THE AREA LOOKS TO DRY OUT AS THE DAY PROGRESSES TOMORROW
WHILE WINDS COME AROUND TO THE NORTHWEST. 42

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN ELEVATED THIS EVENING. OVER
THE WEEKEND...DECREASING WINDS AND SEAS CAN BE EXPECTED AS A LIGHT
TO MODERATE OFFSHORE FLOW DEVELOPS. A LIGHT TO OCCASIONALLY
MODERATE OFFSHORE FLOW IS EXPECTED TO PERSIST THROUGH THE
BEGINNING OF NEXT WEEK. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  79  61  80  62 /  50  30  10  10  10
HOUSTON (IAH)              66  82  63  82  63 /  50  40  10  10  10
GALVESTON (GLS)            72  80  69  81  70 /  50  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, May 11, 10:54 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1054 AM CDT FRI MAY 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1054 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. AN
ISOLATED STORM OR TWO COULD PRODUCE LOCALLY HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS ESPECIALLY THIS EVENING AND OVERNIGHT AS AN
UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS EAST TEXAS. RAINFALL
TOTALS OF 1 INCH ARE POSSIBLE TODAY THROUGH TONIGHT WITH ISOLATED
TOTALS TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE UPPER LEVEL LOW PRESSURE AREA MOVES AWAY A FEW
THUNDERSTORMS MAY LINGER INTO AFTERNOON HOURS ON SATURDAY. THERE
IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY AS
ANOTHER UPPER LEVEL SYSTEM MOVES INTO TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 11, 4:31 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX431 PM CDT FRI MAY 11 2012

TXZ176-196-198-112215-
MADISON TX-GRIMES TX-BRAZOS TX-
431 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
NORTHWESTERN GRIMES AND BRAZOS COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 3 MILES NORTH OF BRYAN...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRYAN AND WIXON VALLEY.

LAT...LON 3072 9650 3076 9645 3086 9639 3094 9631
      3100 9617 3072 9594 3065 9643
TIME...MOT...LOC 2129Z 233DEG 17KT 3071 9642
Special weather statement, May 11, 5:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX502 PM CDT FRI MAY 11 2012

TXZ210>212-112300-
AUSTIN TX-COLORADO TX-WALLER TX-
502 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR AUSTIN...NORTHEASTERN COLORADO
AND SOUTHWESTERN WALLER COUNTIES UNTIL 600 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF COLUMBUS...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEALY...BELLVILLE AND SAN FELIPE.

LAT...LON 3006 9624 2986 9613 2970 9603 2960 9643
      2978 9651
TIME...MOT...LOC 2156Z 247DEG 13KT 2971 9641

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:52 PM CDTSpecial Marine WarningHGX98 min
May 10, 9:16 PM CDTSpecial Weather StatementHGXBrazos, Burleson89 min
May 10, 10:26 PM CDTSmall Craft AdvisoryHGX12 hr
May 10, 10:40 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Grimes, Madison65 min
May 10, 10:50 PM CDTSpecial Marine WarningHGX55 min
May 10, 11:21 PM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Matagorda, Wharton24 min
May 10, 11:43 PM CDTSpecial Marine WarningHGX92 min
May 10, 11:44 PM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Matagorda, Wharton31 min
May 10, 11:55 PM CDTSpecial Marine WarningHGX65 min
May 10, 11:59 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda46 min
May 11, 12:08 AM CDTSpecial Weather StatementHGXBrazos, Burleson, Madison, Washington52 min
May 11, 12:16 AM CDTTornado WarningHGXJackson, Matagorda44 min
May 11, 12:37 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton53 min
May 11, 12:46 AM CDTSevere Thunderstorm WarningHGXMatagorda44 min
May 11, 1:04 AM CDTSpecial Marine WarningHGX86 min
May 11, 1:14 AM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton46 min
May 11, 1:33 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston27 min
May 11, 1:49 AM CDTSpecial Marine WarningHGX86 min
May 11, 1:49 AM CDTSpecial Weather StatementHGXLiberty, Montgomery41 min
May 11, 1:54 AM CDTTornado WarningHGXHarris, Liberty29 min
May 11, 1:57 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty63 min
May 11, 2:11 AM CDTSpecial Marine WarningHGX94 min
May 11, 3:00 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty60 min
May 11, 3:21 AM CDTSpecial Marine WarningHGX54 min
May 11, 3:45 AM CDTSpecial Marine WarningHGX60 min
May 11, 3:53 AM CDTSpecial Weather StatementHGXChambers52 min
May 11, 4:10 AM CDTSpecial Marine WarningHGX50 min
May 11, 4:49 AM CDTSpecial Marine WarningHGX26 min
May 11, 4:31 PM CDTSpecial Weather StatementHGXBrazos44 min
May 11, 5:02 PM CDTSpecial Weather StatementHGXAustin58 min
May 11, 5:15 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison45 min
May 11, 5:46 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Waller44 min
May 11, 5:54 PM CDTSevere Thunderstorm WarningHGXGrimes, Madison, Walker37 min
May 11, 5:57 PM CDTSevere Thunderstorm WarningHGXSan Jacinto, Trinity, Walker48 min
May 11, 6:28 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Harris, Waller47 min
May 11, 6:45 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.